DEAR ONCOLOGY DOC, I’M BREAKING UP WITH TAMOXIFEN

My post Saturday got me to thinking about why I take a medication that has cost me so much.

I started taking Tamoxifen because I was scared.  My oncology doc told me I had to take it if I wanted to keep breast cancer from coming back.  I blindly took her advice because I’d just finished radiation therapy and had 2nd degree burns and I didn’t want to go through that ever again.

I was warned that there might be some side effects, mostly nausea and bleeding a lot if I got cut.  That was it.

Nausea was just the beginning.  At each visit with the oncology doc I filled out endless paperwork describing other side effects like vision issues, joint pain, intense fatigue, weight gain and much more.

This oncology doctor said, “tough it out,” and “it will pass.” My favorite was, “talk to another doctor about that. It’s not my specialty.”

The other doctors did what they could but, as they pointed out, “you’re taking Tamoxifen so…” or, my favorite, “I have not heard Tamoxifen does that so I can’t help you.”

My dear, fierce oncology doctor, I stopped taking Tamoxifen on August 22, and I am never taking it again. In five days, the joint pain (while still present) has already lessened and to my surprise, Tuesday I was actually hungry.  Yesterday, I was able to concentrate and had many creative thoughts and made a presentation I am very proud to distribute.  That hasn’t happened in a long time, and I expect over time for my side effects to dissipate.

I plugged my particular cancer details into a treatment calculator provided to me and taking Tamoxifen for 5 years vs. not taking it at all, would give me a whopping WEEK, that is SEVEN days of benefit.  Granted, I know this info is not 100% accurate, but it is a guide doctors use for treatment.

A week vs. four years of lost time due to being slammed by side effects.  I was so angry, I was shaking. So I did what anyone would do, I sought out a Tamoxifen support group.  Many people in the group are ok with the Tamoxifen, but twice as many aren’t.  Many of us have had the same struggles, others have had it worse than me.

A significant number have this in common:  the doctors either don’t care or they ignore side effects completely.

If my oncologist had said, “I hear you, these side effects are awful.  This is what we can do to ease them,” I might be inclined to trust her and keep taking it. She just blew me off – all she cares about is following this regimen no matter what.  She’s a leader in her field. Then she told me I’d be taking this carcinogenic medication for five more years.

I’m sorry, doc, I’ve had enough.  I’m not scared anymore, not of you, not of not taking Tamoxifen.  I feel burned by Big Pharma.  I feel like I’ve been an experiment and a statistic to add to a long list of numbers.

When I’d calmed down, I knew I’d made the right decision.  It’s my life. If breast cancer is going to try to have a second go at me, I do not believe taking Tamoxifen 10 years will prevent it.

Now, I’m dealing with Tamoxifen withdrawal and I’m looking into natural ways to combat my estrogen.  Thanks to friends like Shan and Anastasia, I’m getting good, solid advice and I feel confident in this decision.

I was talking with my BFF Tuesday night and with tears in her eyes she told me she was proud of me and that she was go glad to “have my Bestie back.”  That hit me like a ton of bricks.  While I know I haven’t been myself the last four years, to know that there was a part of me she missed, that was huge.  Truth be told, I’ve missed that part of me, too.

Dear oncology doc, I’m breaking up with Tamoxifen.  I know you won’t like it, but it’s my life, and I’d rather have quality of life than a week of “guaranteed” benefit from taking toxic waste every day.

As I detox from Tamoxifen, I feel hopeful, much more than I ever have, and I look forward to the days and YEARS to come.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s